Pennsylvania, 2004Cold in Pennsylvania, December 20, 2004
December 20, 2004 · NWS CTP · 13 events in 13 counties and zones
13 cold/wind chill, as filed by the National Weather Service.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Dec 20, 3:37 AM EST, 41 minutes earlier.
Area forecast discussion, Dec 20, 3:37 AM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
337 AM EST MON DEC 20 2004
.AVIATION...
LINGERING LAKE EFFECT MOISTURE TRAPPED UNDER INVERSION LEADING TO
SOME PATCHY MVFR CIGS ACROSS WESTERN TERMINALS AS OF 0820Z...AND
THUS WL INCLUDE TEMPO THROUGH MID MORNING FOR OCCASIONAL MVFR
CIGS/VSBYS EXTENDING THROUGH CENTRAL TERMINALS...AS SOME SCATTERED
SNOW SHOWERS ALSO POSSIBLE. FURTHER S/E...VFR SHOULD BE THE
RULE...WITH PREDOMINANT VFR DEVELOPING FURTHER N/W THIS AFTN.
ALSO...EXPECT GUSTY NW WINDS...POSSIBLY UP TO 25 KT OR SO ACROSS THE
EASTERN TERMINALS THROUGH MIDDAY.
FOR TNT...COULD BE BRIEF PERIOD OF MVFR CIGS ACROSS NW AREAS AS WARM
ADVECTION KICKS IN. THEREFORE...WL INCLUDE A TEMPO FOR THIS NR KBFD.
SOME OF THESE CLOUDS COULD GRAZE CENTRAL TERMINALS...BUT CURRENT
CONFIDENCE QUITE LOW...AND THEREFORE WL NOT INCLUDE MVFR CIGS AT
THIS TIME.
OTHER ISSUE COULD BE DEVELOPING LLWS LATER TNT AS SW FLOW DEVELOPS
AFTER 06Z OR SO. FOR NOW...WL KEEP OUT OF TAFS...BUT IF 12Z MODELS
CONTINUE RECENT TREND OF 30-40 KT SW FLOW AT 925 MB...SUBSEQUENT
SHIFTS MAY NEED TO INCLUDE THIS FOR SOME TERMINALS LATER TNT.
&&
.SHORT TERM (TODAY THROUGH THURSDAY)...
BITTER COLD TEMPS AND EXTREMELY COLD WIND CHILLS ACROSS THE REGION
THIS MORNING WILL MAKE THIS AT LEAST FEEL LIKE ONE OF THE COLDEST
TIMES OF THE ENTIRE WINTER SEASON. SHORT LLVL NNW FETCH ACROSS LAKE
ERIE WILL AND VERY DRY AIR ALOFT WILL LEAD TO A MINIMAL AMOUNT OF
CLOUDS TODAY...EXCEPT FOR THE EXTREME NW MTNS AND SOMERSET COUNTY
WHERE STEADY LIGHT SNOW WILL CONTINUE THROUGH MUCH OF THE MORNING.
ADDITIONAL ACCUMULATIONS SHOULD BE JUST AN INCH OR TWO.
MAX TEMPS TODAY WILL BE SOME 20 DEG F BELOW NORMAL VALUES. COMBINED
WITH THE WIND GUSTING OVER 25 MPH ITLL FEEL AN INCREDIBLE 35-40 DEG
LOWER THAN NORMAL HIGH TEMPS. WARMER WEATHER IS ON THE WAY THOUGH BY
THE MIDDLE OF THIS WEEK. HIGH PRESSURE RIDGE WILL SLIDE EAST ACROSS
THE STATE TONIGHT LEADING TO MOSTLY CLEAR SKIES SE AND VARIABLE
AMOUNTS OF CLOUDS NW...AS MID LVL WARM ADVECTION DEVELOPS. THERE
COULD BE A FEW SNOW SHOWERS ROAMING THE NW 1/3 OF THE CWA TONIGHT
THROUGH TUESDAY EVENING. AFTERWARD...RISING HEIGHTS ACROSS THE ERN
US WILL LIKELY CAUSE AN APPROACHING COLD FRONT TO STALL OVER CENTRAL
(OR MORE LIKELY NWRN) PENN WEDNESDAY INTO THURSDAY.
WELL HAVE TO PAY THE PRICE FOR THE MILDER WEATHER IN THE FORM OF A
LATE WEDNESDAY TO THURSDAY RAINSTORM WITH OVER AN INCH OF RAIN
POSSIBLE. LLVL THERMAL STRUCTURE AT THE ONSET MAY BE FAVORABLE FOR A
MIXED BAG OF PRECIP ACROSS THE NW MTNS OF PENN.
&&
.LONG TERM (THURSDAY NIGHT THROUGH SUNDAY)...
UPPER JET STRUCTURE...AND THE FACT THAT THE UPPER TROUGH AXIS WILL
BE LAGGING WELL TO THE WEST OF THIS MOISTURE ENRICHED SYSTEM...WILL
ALLOW SKIES TO BECOME PARTLY CLOUDY ACROSS THE SE HALF OF THE
CWA...WITH JUST A CHC FOR SHSN MAINLY ACROSS THE NRN AND WESTERN
MTNS LATE THURSDAY NIGHT AND CHRISTMAS EVE. WELL HAVE TO KEEP A
CLOSE EYE ON A FINAL DISTURBANCE MOVING INTO THE BASE OF THE FULL
LATITUDE UPPER TROUGH NEAR THE GULF COAST FRIDAY AFTERNOON. THIS
FEATURE IS SHOWN BY THE GFS TO MOVE QUICKLY NE AND INCREASE LOW/MID
LVL CLOUDS ALONG THE MID ATLANTIC COAST LATE FRIDAY INTO
SATURDAY.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
PA...WIND CHILL WARNING FOR ZONES PAZ004>006-010>012-017-018-
024-033-037-041-042 UNTIL 12 PM EST.
...WIND CHILL ADVISORY FOR ZONES PAZ019-025>028-034-035-
045-046-049>053-058 UNTIL 12 PM EST.
&&
AVIATION...KL
SHORT TERM/LONG TERM...LAMBERTHazardous weather outlook, Dec 19, 5:59 AM EST, 22 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
559 AM EST SUN DEC 19 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201050-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
559 AM EST SUN DEC 19 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.
.DAY ONE...TODAY:
WINTER WEATHER ADVISORIES AND LAKE EFFECT SNOW ADVISORIES ARE IN
EFFECT FROM 8 AM TODAY THROUGH 4 AM MONDAY FOR THE COUNTIES OF
WARREN...MCKEAN...CAMBRIA...AND SOMERSET.
A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THE NORTHERN AND WESTERN
MOUNTAINS OF PENNSYLVANIA FROM 8 PM TONIGHT TO NOON MONDAY.
A STRONG COLD FRONT WILL PUSH ACROSS PENNSYLVANIA TODAY...FOLLOWED BY
AN ARCTIC AIRMASS WITH THE COLDEST AIR OF THE SEASON SO FAR ON GUSTY
NORTHWEST WINDS. FREQUENT SNOW SHOWERS AND A FEW SQUALLS WILL BRING
UP TO SEVERAL INCHES OF SNOW ACROSS THE NORTHWEST MOUNTAINS AND
LAUREL HIGHLANDS BY LATE TONIGHT. WIND CHILLS WILL DIP TO -5 TO -15
ACROSS MUCH OF THE REGION. EXPOSURE TO THE COMBINATION OF WIND AND
COLD COULD QUICKLY LEAD TO HYPOTHERMIA OR FROSTBITE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY:
MORE TRANQUIL WEATHER AND MILDER TEMPERATURES WILL ARRIVE FOR TUESDAY
AND WEDNESDAY...BEFORE A STORM MOVES NORTHEAST FROM THE LOWER
MISSISSIPPI VALLEY LATER WEDNESDAY INTO THURSDAY AND BRINGS RAIN...OR
MIXED RAIN AND SNOW TO THE NORTHWEST MOUNTAINS.
LAMBERT
In the hours before
Special weather statement, Dec 19, 11:03 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1103 PM EST SUN DEC 19 2004
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-201357-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
1103 PM EST SUN DEC 19 2004
...COLDEST WEATHER YET THIS SEASON...
ARCTIC AIR WILL CONTINUE TO POUR INTO CENTRAL PENNSYLVANIA EARLY
MONDAY. A GUSTY NORTHWEST WIND WILL CREATE WIND CHILLS MONDAY MORNING
AS LOW AS 20 BELOW ZERO OVER THE NORTHERN MOUNTAINS...TO THE SINGLE
DIGITS BELOW ZERO IN THE SUSQUEHANNA VALLEY. THOSE PLANNING TO BE
OUTDOORS MONDAY MORNING SHOULD BE PREPARED TO ENCOUNTER BITTERLY COLD
CONDITIONS...AND SHOULD MINIMIZE THE EFFECTS OF THE COLD BY WEARING
SEVERAL LAYERS OF CLOTHING.
FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE...AT
WEATHER.GOV/STATECOLLEGE...ALL IN LOWER CASE.
Cold/Wind Chill, Warren
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Warren forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.815, -79.274 (the zone’s center; the record gives no point)
Bitterly cold temperatures of zero to 12 below zero, combined with gusty winds of 15 to 25 mph produced dangerously low wind chill values across North Central Pennsylvania during the early morning hours of Monday, December 20th. Some wind chill values were as low as 25 to 30 degrees below zero at times.
Cold/Wind Chill, Cambria
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Cambria forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.495, -78.714 (the zone’s center; the record gives no point)
Cold/Wind Chill, Cameron
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Cameron forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.437, -78.204 (the zone’s center; the record gives no point)
Cold/Wind Chill, Clearfield
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Clearfield forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.000, -78.474 (the zone’s center; the record gives no point)
Cold/Wind Chill, Elk
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Elk forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.425, -78.649 (the zone’s center; the record gives no point)
Cold/Wind Chill, McKean
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- McKean forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.808, -78.569 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Centre
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Northern Centre forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.919, -77.820 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Clinton
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Northern Clinton forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.234, -77.638 (the zone’s center; the record gives no point)
Cold/Wind Chill, Northern Lycoming
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Northern Lycoming forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.343, -77.064 (the zone’s center; the record gives no point)
Cold/Wind Chill, Potter
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Potter forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.745, -77.896 (the zone’s center; the record gives no point)
Cold/Wind Chill, Somerset
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Somerset forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Cold/Wind Chill, Sullivan
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Sullivan forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.446, -76.512 (the zone’s center; the record gives no point)
Cold/Wind Chill, Tioga
- When
- December 20, 4:18 AM EST to 12:00 PM EST
- Where
- Tioga forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.772, -77.254 (the zone’s center; the record gives no point)
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Hawaii, December 20 to 23, 20041 death · 18 events
- High Wind in Colorado, December 20, 20043 injured · $400,000 · 88 kt wind · 8 events
- High Wind in North Dakota, December 20, 200460 kt wind · 23 events
- Cold in New Jersey, December 20, 200421 events
- Winter Storm and Winter Weather in North Carolina, December 20, 200417 events
- Winter Storm in Michigan, December 20 to 21, 200417 events
- Winter Storm in Wisconsin, December 20 to 21, 200414 events
- High Wind in Montana, December 20, 200467 kt wind · 14 events
- Winter Weather in South Dakota, December 20, 200412 events
- Winter Weather in Iowa, December 20, 200411 events
- Cold in Pennsylvania, December 20, 200410 events
- High Wind in South Dakota, December 20, 200474 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430053, 5430054, 5430055, 5430056, 5430057, 5430058, 5430059, 5430060, 5430061, 5430062, 5430063, 5430064, 5430065.